Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 281, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Nov 24, 2020, 8:27 PM CST for Cherokee County, Crawford County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 24, 2020, 8:27 PM CST (02:27 UTC)
- Expired
- Nov 24, 2020, 9:30 PM CST
- In force
- 63 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cherokee County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 138 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 24, 8:43 PM CST | HAIL 1 | 2 W Hallowell, KS | DIME TO QUARTER SIZE HAIL REPORTED BY EMERGENCY MANAGER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 482 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 643 m²/s²
- 0-3 km storm-relative helicity
- 677 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
466
WUUS53 KSGF 250227
SVRSGF
KSC021-037-250330-
/O.NEW.KSGF.SV.W.0281.201125T0227Z-201125T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
827 PM CST Tue Nov 24 2020
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Cherokee County in southeastern Kansas...
Southern Crawford County in southeastern Kansas...
* Until 930 PM CST.
* At 825 PM CST, severe thunderstorms were located along a line
extending from near Galesburg to near Oswego to near Welch, moving
east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public. There have been recent reports of 60 mph wind
gusts and greater than one inch hail within the line of
storms.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pittsburg... Baxter Springs...
Frontenac... Columbus...
Galena... Girard...
Arma... Cherokee...
Weir... Lowell...
Sherman... Mulberry...
Scammon... Chicopee...
Mccune... Franklin...
West Mineral... Treece...
Roseland... Neutral...
This includes Interstate 44 near mile marker 0.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3752 9508 3756 9463 3745 9462 3700 9462
3700 9507 3733 9507 3733 9508 3734 9507
3738 9507 3739 9509
TIME...MOT...LOC 0225Z 248DEG 42KT 3745 9533 3719 9517 3694 9513
HAIL...1.00IN
WIND...60MPH
$$
DSA3 follow-up statements
303
WWUS53 KSGF 250248
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
848 PM CST Tue Nov 24 2020
KSC021-037-250330-
/O.CON.KSGF.SV.W.0281.000000T0000Z-201125T0330Z/
Cherokee KS-Crawford KS-
848 PM CST Tue Nov 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CST
FOR CHEROKEE AND SOUTHERN CRAWFORD COUNTIES...
At 847 PM CST, severe thunderstorms were located along a line
extending from near Walnut to near West Mineral to near Treece,
moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public and emergency management. One inch hail was recently
reported 10 miles west of Columbus.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Pittsburg... Baxter Springs...
Frontenac... Columbus...
Galena... Girard...
Arma... Cherokee...
Weir... Lowell...
Mulberry... Scammon...
Chicopee... Mccune...
Franklin... West Mineral...
Treece... Roseland...
Neutral... Melrose...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3752 9508 3756 9463 3745 9462 3700 9462
3700 9496 3733 9507 3733 9508 3734 9507
3738 9507 3739 9509
TIME...MOT...LOC 0247Z 248DEG 42KT 3754 9505 3728 9489 3703 9485
HAIL...1.00IN
WIND...60MPH
$$
DSA231
WWUS53 KSGF 250305
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
905 PM CST Tue Nov 24 2020
KSC021-037-250330-
/O.CON.KSGF.SV.W.0281.000000T0000Z-201125T0330Z/
Cherokee KS-Crawford KS-
905 PM CST Tue Nov 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CST
FOR EASTERN CHEROKEE AND SOUTHEASTERN CRAWFORD COUNTIES...
At 904 PM CST, severe thunderstorms were located along a line
extending from 7 miles north of Girard to near Pittsburg to Galena,
moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Pittsburg... Baxter Springs...
Frontenac... Galena...
Girard... Arma...
Cherokee... Weir...
Lowell... Mulberry...
Scammon... Chicopee...
Franklin... Roseland...
Beulah... Opolis...
Riverton... Yale...
Ringo... Lawton...
This includes Interstate 44 near mile marker 0.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3752 9495 3756 9463 3745 9462 3700 9462
3700 9475 3721 9482 3735 9488
TIME...MOT...LOC 0304Z 248DEG 42KT 3761 9483 3735 9467 3710 9463
HAIL...1.00IN
WIND...60MPH
$$
DSA046
WWUS53 KSGF 250320
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
920 PM CST Tue Nov 24 2020
KSC021-037-250330-
/O.EXP.KSGF.SV.W.0281.000000T0000Z-201125T0330Z/
Cherokee KS-Crawford KS-
920 PM CST Tue Nov 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHEROKEE AND
SOUTHEASTERN CRAWFORD COUNTIES WILL EXPIRE AT 930 PM CST...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3752 9495 3756 9463 3745 9462 3700 9462
3700 9475 3721 9482 3735 9488
TIME...MOT...LOC 0320Z 248DEG 42KT 3767 9463 3741 9447 3716 9443
$$
DSAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 5:24 PM CST, 3 hours 3 minutes earlier.
Area forecast discussion, Nov 24, 5:24 PM CST, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Springfield MO 524 PM CST Tue Nov 24 2020 ...Updated for 00Z Aviation Discussion... .SHORT TERM...(This evening through Wednesday) Issued at 336 PM CST Tue Nov 24 2020 An upper level low is currently pushing east into the Plains. An associated area of surface low pressure is located across southern Kansas and northern Oklahoma. Ahead of the low the pressure gradient has tightened across the region. As a result gusty southerly winds are occurring across the area. Gusts up to 30 to 35 mph will continue through this evening into tonight. Lift is also overspreading the area ahead of the upper level low. An area of showers are currently pushing across the western Missouri Ozarks this afternoon. Instability is limited across the area at this time so not seeing much lightning but an isolated lightning strike or two is not of the questions this afternoon. A cold front is also associated with this system. Storms are currently developing along the front across western Oklahoma into western Kansas. As the system moves east the front and this activity will continue develop and move east. Height falls associated with the approach of the upper level low will result in instability increasing at least somewhat across the area. Moisture is advecting north in the gusty winds, but the better quality moisture return will likely remain south of the area. Still as we get into the evening hours more embedded storms will begin to develop as at least some instability can be realized. The main strong to severe risk will occur with the storms developing along the cold front as it moves east. Even with the height falls instability will still not be that much to speak of. However, across far southern Missouri a lot of this instability will be in the lowest levels of the atmosphere. Strong shear and forcing will accompany this system. With the given shear there is not enough instability to support discrete storms, however, a line of storms, especially along the front could possibly maintain itself with the marginal amount of instability it will have to work with. The main risk will be scattered damaging straight line winds with any bowing segments in the line. Under the core of the low there may be just enough instability for hail up to the size of quarters west of Highway 65 but think this is overall a low risk. Strong low level shear will be in place and with the low level cape there is a very low risk for a brief isolated tornado across far southwestern Missouri, but the better chances will be southwest of our area. The instability is the limiting factor as there may not be enough to support a line being balance or slightly shear dominate. The convection ongoing across the area ahead of the storms could also affect the potential, but again the main risk should be scattered damaging straight line winds. The showers and storms will track across the area and end from west to east tonight. The upper level low will move across the area tomorrow, and a few light showers or drizzle will be possible with the low passage Wednesday morning. Cooler conditions will occur on Wednesday as highs in the upper 40s to the lower 50s occur. Winds will become more westerly tonight into Wednesday morning and will remain on the breezy and gusty side. Winds will then become more northwesterly and gradually decrease through the afternoon hours on Wednesday. .LONG TERM...(Wednesday Night through Tuesday) Issued at 336 PM CST Tue Nov 24 2020 Thanksgiving day will likely be the nicest day of the week as highs warm into the upper 50s to the middle 60s under sunny skies and just a light breeze. An upper level trough and weak front will push through the area on Friday. A dry air mass will be in place so not expecting any precipitation with this system. Highs on Friday will be in the middle 50s. An upper level low will dig into the southwestern U.S. then track to the east this weekend. There are still questions on track and timing of this low. If the low tracks far enough to the north some light rain will be possible across the area late in the weekend. Early next week another upper level trough will dive out of the northern Plains and set the stag for much colder temperatures early next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 523 PM CST Tue Nov 24 2020 Showers continue to be found across southern Missouri early this evening all ahead of an aapproaching low pressure system and associated front. Further west, a line of thunderstorms was moving across north central Oklahoma just west of Interstate 35. This line of storms will be moving through southern Missouri later this evening and into the overnight hours. Ceilings will bounce between MVFR and VFR ahead of the system, with localized IFR conditions possible within the storms. AS the activity exits late tonight will see ceilings lower into the IFR category and remain there through much of the remainder of the TAF period. There could be some improvement after 18Z Wednesday, especially at KJLN. Southerly winds will pick up again later this evening and then switch to the west between 12Z-18Z Wednesday. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Wise LONG TERM...Wise AVIATION...Raberding
Hazardous weather outlook, Nov 24, 1:03 PM CST, 7 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 103 PM CST Tue Nov 24 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251915- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 103 PM CST Tue Nov 24 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited flooding risk. Limited lightning risk. Limited non thunderstorm wind risk. DISCUSSION... Gusty southerly winds will continue across the area though tonight, but will become more westerly overnight. Wind gusts up to 30 to 35 mph can be expected at times. Scattered showers and thunderstorms will be occur at time from this afternoon into Wednesday morning. There is brief window for a few strong to severe storms this evening into the overnight hours if enough instability can develop. This window will occur between 7 PM and 3 AM CST from west to east across the area. The primary severe weather potential will be damaging wind gusts up to 60 mph. Hail to the size of quarters may be possible west of Highway 65 with a few of the strongest storms. Due to strong wind shear there could be a very low risk for an isolated brief tornado across southwestern Missouri this evening, but the better potential will be to the southwest of the area, as limited instability will limit this potential. The rainfall will move to the east fairly quickly with this system, therefore widespread flooding is not expected. However, portions of south central Missouri may see over an inch of rainfall. Minor flooding of flood prone areas including low water crossings may be possible this evening and tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Breezy conditions will persist into Wednesday morning behind the cold front. Westerly wind gusts up to around 30 mph will be common during the morning hours. Winds gradually weaken Wednesday afternoon from west to east. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected to be needed through tonight at this time. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Wise
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.